Alert archive / Michigan / Freeze Warnings in 2017

Freeze Warning 1, NWS Gaylord, MI

May 6, 201722 counties in Michigan

NWS Gaylord, MI issued this freeze warning at May 6, 2017, 12:24 PM EDT for 22 counties in Michigan. It took effect at May 7, 2017, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2017, 12:24 PM EDT (16:24 UTC)
In effect from
May 7, 2017, 12:00 AM EDT
Expired
May 7, 2017, 8:00 AM EDT
In force
8 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WWUS73 KAPX 061624
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1224 PM EDT Sat May 6 2017

MIZ016>036-041-042-071200-
/O.NEW.KAPX.FZ.W.0001.170507T0400Z-170507T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
1224 PM EDT Sat May 6 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...

The National Weather Service in Gaylord has issued a FREEZE
WARNING, which is in effect from midnight tonight to 8 AM EDT
Sunday. 

* TEMPERATURE...Widespread temperatures in the upper 20s to lower
  30s are expected late tonight and early Sunday morning. The
  coldest readings will be found in low lying inland areas away 
  from the immediate Great Lakes shorelines.

* IMPACTS...Sensitive vegetation will be damaged or killed if
  proper precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
5 follow-up statements
802 
WWUS73 KAPX 061855
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
255 PM EDT Sat May 6 2017

MIZ016>036-041-042-071200-
/O.CON.KAPX.FZ.W.0001.170507T0400Z-170507T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
255 PM EDT Sat May 6 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT SUNDAY...

* TEMPERATURE...Widespread temperatures in the upper 20s to lower
  30s are expected late tonight and early Sunday morning. The
  coldest readings will be found in low lying areas away from the
  immediate Great Lakes shorelines. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
975 
WWUS73 KAPX 070151
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
951 PM EDT Sat May 6 2017

MIZ016>036-041-042-071000-
/O.CON.KAPX.FZ.W.0001.170507T0400Z-170507T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
951 PM EDT Sat May 6 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

* TEMPERATURE...Widespread temperatures in the upper 20s to 
  lower 30s are expected late tonight and early Sunday morning. 
  The coldest readings will be found in low lying areas away 
  from the immediate Great Lakes shorelines. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
JK
935 
WWUS73 KAPX 070751
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
351 AM EDT Sun May 7 2017

MIZ016>036-041-042-071200-
/O.CON.KAPX.FZ.W.0001.000000T0000Z-170507T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
351 AM EDT Sun May 7 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURE...Widespread temperatures in the upper 20s to lower
  30s are expected early this morning. The coldest readings will 
  be found in low lying areas away from the immediate Great Lakes 
  shorelines. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
727 
WWUS73 KAPX 071205
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
805 AM EDT Sun May 7 2017

MIZ016>036-041-042-072015-
/O.EXP.KAPX.FZ.W.0001.000000T0000Z-170507T1200Z/
/O.NEW.KAPX.FZ.W.0002.170508T0200Z-170508T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
805 AM EDT Sun May 7 2017

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT
MONDAY...

The National Weather Service in Gaylord has issued a FREEZE
WARNING, which is in effect from 10 PM this evening to 8 AM EDT
Monday. 

* TEMPERATURE...Widespread temperatures in the mid to upper 20s
  are expected early this morning. The coldest readings will be 
  found in low lying areas away from the immediate Great Lakes 
  shorelines. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
097 
WWUS73 KAPX 071209 CCA
NPWAPX

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Gaylord MI
809 AM EDT Sun May 7 2017

MIZ016>036-041-042-080015-
/O.EXP.KAPX.FZ.W.0001.000000T0000Z-170507T1200Z/
/O.COR.KAPX.FZ.W.0002.170508T0200Z-170508T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
809 AM EDT Sun May 7 2017

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT
MONDAY...

The National Weather Service in Gaylord has issued a FREEZE
WARNING, which is in effect from 10 PM this evening to 8 AM EDT
Monday. 

* TEMPERATURE...Widespread temperatures in the mid to upper 20s
  are expected tonight. The coldest readings will be found in low
  lying areas away from the immediate Great Lakes shorelines. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this freeze warning went out at May 6, 8:58 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 6, 8:58 AM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
858 AM EDT Sat May 6 2017

.UPDATE...
Issued at 858 AM EDT Sat May 6 2017

Another mostly sunny and seasonably chilly early May day across
northern Michigan with the area fully entrenched in deep layer
northerly flow. Early morning stratus is fading fast, with just a
few high clouds skirting the Lake Huron coast. Only minor
adjustments needed to that which was inherited, adjusting ongoing
cloud trends and lowering afternoon dewpoints/associated relative
humidity given very dry low levels. Going be some gusty northwest
to north winds, especially by this afternoon, adding some
additional chill to those upper 40s to middle 50 high
temperatures.

&&

.NEAR TERM...(Today through Tonight)
Issued at 313 AM EDT Sat May 6 2017

...Cold nighttime temps with frost/freeze conditions likely...

High Impact Weather Potential....Frost/freeze conditions at night.

Pattern Synopsis/Forecast...Low pressure continues to make slow NE
progress out of the Ohio Valley toward New York early this
morning...producing several areas of convection across the NE US.
Meanwhile...a compact short wave is diving south out of Wisconsin
into Illinois...producing an area of showers and a few embedded
thunderstorms within this region. Michigan remains in between these
two systems...controlled by high pressure extending from Ontario
thru our state.

All short term models point toward the reinforcement of strong
surface ridging across the Western Great Lakes region in the wake of
the compact short wave as it continues to dive southward away from
Wisconsin. Expect no precip across our entire CWA today thru tonight.
Some additional mid clouds will spill back into NE Lower Michigan
today along the backside of the moisture shield associated with the
Ohio Valley low as it pulls NE into New England. Our western CWA
should remain generally mostly clear thru tonight.

With mainly clear skies tonight...weak CAA continuing and some
nocturnal decoupling taking place...expect frost/freeze
conditions will likely develop again tonight. Still have a few
hours of the ongoing frost/freeze headlines early this
morning...so will not complicate the situation by issuing
headlines for tonight as of yet. But certainly expect headlines
will again be needed for tonight.

Temps will remain below normal thru tonight (at least)...with high
temps this afternoon in the low to mid 50s and low temps tonight in
the low to mid 30s.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 313 AM EDT Sat May 6 2017

...Unseasonably cool...

Not much change from yesterday with the very blocky and complex
weather pattern to persist through much of next week. Northern
Michigan remains in between troughs through early next week then
possibly under one of the troughs for the middle and end of the
week. This will eventually lead to chance pops. The cool pattern
looks to persist through much of the week with some moderation in
temperatures possible late next week. The main forecast challenges
remain pops through the period.

The eastern trough which tries to graze the region today is shown to
sit and spin off to our northwest across southeast Canada through
the short term. This should lead to clear to partly cloudy skies and
cool temperatures through Monday night. Light winds should allow for
very good radiational cooling conditions at night so more
frost/freeze conditions are expected.

.LONG TERM...(Monday night through Friday)
Issued at 313 AM EDT Sat May 6 2017

...Not as cool with increasing shower chances toward midweek...

Extended models continue to vary on the details of the very blocky
pattern. One of the troughs meandering around the region may
eventually set up across northern Michigan. Confidence remains
rather low so only slight to low chance pops will be in order from
Wednesday through Friday. Temperatures will start this period on the
cool side but some moderation is possible toward the end of the
week. Could see another frost/freeze Tuesday night depending upon
the extent of cloud cover.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 645 AM EDT Sat May 6 2017

VFR conditions will continue at all Northern Lower Michigan TAF
sites today and tonight as high pressure remains in control. N/NW
winds will continue to gust to 15 to 25 kts with some higher gusts
expected...especially this afternoon.

&&

.MARINE...
Issued at 313 AM EDT Sat May 6 2017

Winds and waves will remain at SCA criteria today...tonight and
Sunday under the influence of a rather tight pressure gradient on
the back side of strong low pressure lifting out of the Ohio Valley
toward New England. N/NW winds will continue to gust to 30 kts
across most of our nearshore areas thru the weekend. Dry weather is
expected as deeper moisture associated with this low will remain
east of Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 PM EDT Sunday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 6 PM EDT Sunday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 6 PM EDT Sunday for LSZ321-322.
&&

UPDATE...MSB
NEAR TERM...MLR
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, May 6, 3:05 AM EDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
305 AM EDT Sat May 6 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
071200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-5NM East of
Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay
south of a line Grand Traverse Light to Norwood MI-Seul Choix Point
to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac
Bridge including Little Traverse Bay-Sleeping Bear Point to Grand
Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to
Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to
Point Iroquois MI-St. Marys River Point Iroquois to E.
Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-
Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand
Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
305 AM EDT Sat May 6 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and Tonight.

Frost and freezing temperatures are likely again tonight across all
of Northern Michigan.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost and freezing temperatures are likely each night Sunday night
through Tuesday night across all of Northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Freeze Warnings in Michigan, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.